Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 160, NWS Raleigh, NC

July 1, 20125 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2012, 3:16 PM EDT for 5 counties in North Carolina. It was in force for 74 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 3:16 PM EDT (19:16 UTC)
Expired
Jul 1, 2012, 4:30 PM EDT
In force
74 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:19 PM EDTHAIL 2.756 N Bailey, NCBASEBALL SIZE HAIL REPORTED ON WEST NC 97 NEAR FRAZIER RD.
Jul 1, 3:23 PM EDTTSTM WND DMG6 Nnw New Hope, NCTREE DOWN ON A CAR... TIME ESTIMATED BY RADAR
Jul 1, 3:30 PM EDTTSTM WND DMG3 Wsw New Hope, NCTREE IN SOUTHBOUND LANE OF INTERSTATE 95 NEAR MILE MARKER 123.
Jul 1, 3:35 PM EDTTSTM WND DMG2 Sw New Hope, NCA TREE FELL ACROSS ONE LANE OF I-95 SOUTHBOUND NEAR EXIT 123
Jul 1, 3:37 PM EDTTSTM WND DMG2 E Elm City, NCREPORTS OF TREES ON TWO HOUSES AND POWERLINES...AS WELL AS OTHER DOWNED TREES AND MINOR ROOF DAMAGE NEAR THE 6800 BLOCK OF EAST LANGLEY RD
Jul 1, 3:45 PM EDTTSTM WND DMG2 Wnw Wilson, NCTREES DOWN COUNTYWIDE.
Jul 1, 4:13 PM EDTTSTM WND DMG4 Sw Kingsboro, NCTREE BLOCKING FAITH BAPTIST CHRCH RD NEAR HWY 43.
Jul 1, 4:14 PM EDTTSTM WND DMG3 Nnw Pinetops, NCTREE DOWN AND BLOCKING THE ROAD ALONG RT 43 NEAR SOUTHWEST EDGECOMBE HIGH SCHOOL IN PINETOPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2962 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS52 KRAH 011916
SVRRAH
NCC065-069-083-127-195-012030-
/O.NEW.KRAH.SV.W.0160.120701T1916Z-120701T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
316 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF AIRLIE...OR 11 MILES
  SOUTHEAST OF WARRENTON...MOVING SOUTHEAST AT 30 MPH. GOLF BALL
  SIZED HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AVENTON...
  GLENVIEW...
  WHITAKERS...BATTLEBORO...
  LEGGETT...
  TARBORO...

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 116 AND 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OTHER STRONG TO SEVERE STORMS NEAR ENFIELD... JUST SOUTH OF SPRING 
HOPE... AND JUST WEST OF SHARPSBURG. IF YOU SEE THREATENING WEATHER 
APPROACH... TAKE COVER IMMEDIATELY!

THESE STORMS ARE PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS... 
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS 
UNTIL THE STORMS HAVE PASSED.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3608 7731 3600 7740 3591 7734 3582 7735
      3580 7747 3559 7779 3559 7801 3578 7825
      3586 7827 3626 7796 3652 7790 3648 7776
      3649 7764 3641 7754 3632 7757 3633 7744
      3624 7737 3622 7738 3616 7727 3611 7723
TIME...MOT...LOC 1915Z 306DEG 25KT 3627 7803

$$

GIH
2 follow-up statements
454 
WWUS52 KRAH 012015
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SUN JUL 1 2012

NCC069-127-012025-
/O.CAN.KRAH.SV.W.0160.000000T0000Z-120701T2030Z/
FRANKLIN NC-NASH NC-
415 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NASH AND SOUTHEASTERN FRANKLIN
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3608 7731 3600 7740 3591 7734 3582 7735
      3580 7747 3559 7779 3559 7801 3572 7818
      3585 7786 3585 7784 3641 7754 3634 7757
      3632 7757 3633 7744 3624 7737 3622 7738
      3616 7727 3611 7723
TIME...MOT...LOC 2015Z 306DEG 25KT 3602 7761

$$

NCC065-083-195-012030-
/O.CON.KRAH.SV.W.0160.000000T0000Z-120701T2030Z/
EDGECOMBE NC-HALIFAX NC-WILSON NC-
415 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WILSON...EASTERN HALIFAX AND EDGECOMBE COUNTIES...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
WHITAKERS...OR 10 MILES NORTHEAST OF ROCKY MOUNT...MOVING SOUTHEAST
AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BLACK CREEK...
KINGSBORO...LEGGETT...WILLBANKS...SCOTLAND NECK...HOBGOOD...
TARBORO...SPEED...PRINCEVILLE...PINETOPS...MACCLESFIELD...CONETOE...
STANTONSBURG AND SARATOGA.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3608 7731 3600 7740 3591 7734 3582 7735
      3580 7747 3559 7779 3559 7801 3572 7818
      3585 7786 3585 7784 3641 7754 3634 7757
      3632 7757 3633 7744 3624 7737 3622 7738
      3616 7727 3611 7723
TIME...MOT...LOC 2015Z 306DEG 25KT 3602 7761

$$

GIH
754 
WWUS52 KRAH 012032
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT SUN JUL 1 2012

NCC065-083-195-012042-
/O.EXP.KRAH.SV.W.0160.000000T0000Z-120701T2030Z/
EDGECOMBE NC-HALIFAX NC-WILSON NC-
432 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR WILSON...EASTERN HALIFAX AND
EDGECOMBE COUNTIES EXPIRES AT 430 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3608 7731 3600 7740 3591 7734 3582 7735
      3580 7747 3559 7779 3559 7801 3572 7818
      3585 7786 3585 7784 3641 7754 3634 7757
      3632 7757 3633 7744 3624 7737 3622 7738
      3616 7727 3611 7723
TIME...MOT...LOC 2015Z 306DEG 25KT 3602 7761

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN JUL 1 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL HOLD OVER THE SOUTHEAST STATES
THROUGH WEDNESDAY... WHILE A SERIES OF UPPER LEVEL DISTURBANCES
TRACKS SOUTHEASTWARD FROM THE OHIO VALLEY ACROSS THE MID ATLANTIC
REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM SUNDAY...

SYNOPTIC OVERVIEW: THE MID LEVEL PATTERN REMAINS FAIRLY STAGNANT
WITH 12Z UPPER AIR ANALYSES SHOWING AN ANTICYCLONE CENTERED OVER GA
AND A FAIRLY SWIFT (FOR JULY) WNW FLOW TO ITS NORTH AND NORTHWEST...
ON THE ORDER OF 35-40 KTS NEAR THE NC/VA BORDER. AN 850 MB TROUGH
EXTENDS THROUGH CENTRAL NC... JUST EAST OF THE ANTICYCLONE CORE
BETWEEN BIRMINGHAM AND ATLANTA (A SLIGHT BUMP TO THE SW FROM 24 HRS
AGO)... AND TEMPS HERE REMAIN QUITE WARM AT 24-25C. AT THE
SURFACE... A WEAK PRESSURE TROUGH EXTENDED FROM VA ACROSS KY AND
CENTRAL IL TO SE IA... WITH THE STRONGER SYNOPTIC FRONT FURTHER
NORTH FROM MN ACROSS SRN MI AND NRN OH THROUGH PA/NYC... AND A
SURFACE TROUGH THROUGH THE WRN PIEDMONT OF THE CAROLINAS TO CENTRAL
GA.

PRECIP CHANCES AND SEVERE RISK: WITH EVIDENCE OF A STRONG EML ON
REGIONAL SOUNDINGS... LAPSE RATES THROUGH THE COLUMN IN THE VICINITY
AND UPSTREAM REMAIN RATHER HIGH... 6 C/KM AT 0-3 KM AND STEEPENING
RAPIDLY... AND LIKEWISE IN THE MID LEVELS AT 7.5-8.0... EXPECTED TO
RISE TOWARD 8.5 C/KM. MODELS ARE CONSISTENTLY SHOWING VERY STRONG
INSTABILITY THIS AFTERNOON WITH LIFTED INDICES OF -10C TO -15C AND
OVER 5000 J/KG OF MLCAPE MAINLY ALONG AND EAST OF HIGHWAY 1. THE 0C
TO -20C LAYER ALOFT CONTINUES TO MOISTEN WITH RISING PW... AND GIVEN
EXPECTATIONS OF VIGOROUS PARCEL ACCELERATION THIS AFTERNOON WITHIN
THE MIXED PHASE HAIL GROWTH ZONE (-10C TO -30C LAYER CAPE OVER 1500
J/KG) AND IMPROVING DEEP LAYER SHEAR TO 25-40 KTS... THE RISK OF
SEVERE STORMS -- LIKELY BEGINNING AS DISCRETE HAIL-PRODUCING CELLS
BEFORE MORPHING INTO A QUASI-LINEAR SEVERE-WIND-DOMINANT CONVECTIVE
COMPLEX (SUGGESTED BY THE DEEP AND STILL RATHER DRY MIXED LAYER ON
FORECAST SOUNDINGS. FORWARD-PROPAGATING OUTFLOW FROM LAST NIGHT'S
MCS OVER SRN IN IS STRENGTHENING ANEW OVER THE KY/VA BORDER...
SUPPORTED BY STRENGTHENING UPPER DIVERGENCE... AND THIS FEATURE IS
ON PACE TO REACH OUR CWA BY 1 PM. THE UPPER DIVERGENCE MAXIMUM IS
EXPECTED TO SPREAD THROUGH CENTRAL NC THROUGH THE AFTERNOON INTO THE
EVENING. THE SURFACE INVERSION HAS NOT YET MIXED OUT WITH ABUNDANT
CONVECTIVE INHIBITION REMAINING BUT ELEVATED INSTABILITY IS HIGH AND
THE INVERSION SHOULD BE QUICKLY BROKEN AS TEMPS (ALREADY IN THE MID
80S TO NEAR 90) STEADILY CLIMB. THE COMBINATION OF INCREASING
DYNAMIC FORCING FOR ASCENT (WHICH INCLUDES THE MCV RESULTING FROM
THE IN MCS) AND INSTABILITY (BUOYED BY SURFACE DEW POINTS THAT ARE
MUCH HIGHER THAN YESTERDAY... BY 5 TO 15 DEGREES OUTSIDE OF THE
OUTFLOW-AFFECTED TRIAD) SUGGESTS A GOOD CHANCE OF STRONG TO SEVERE
STORMS SPREADING OVER NC THIS AFTERNOON INTO THE EVENING.

REGARDING TEMPS... THE MORNING CONVECTIVE-DEBRIS MID CLOUDS HELPED
HOLD READINGS UP A BIT OVERNIGHT... AS DID THE SURGE IN DEW POINTS.
AS THESE CLOUDS ARE ALREADY DEPARTING... HEATING IS STRONG WITH
CURRENT TEMPS RUNNING NEAR TO A FEW DEGREES ABOVE THE TEMPS AT THIS
TIME YESTERDAY (THIS IS DUE IN PART TO THE WARMER LOWS HOWEVER).
WITH THICKNESSES CLOSE TO YESTERDAY... EXPECT READINGS TO CONTINUE
TO SOAR THROUGH THE 90S... ALTHOUGH THE INSTANCES OF 100+ READINGS
MAY NOT BE AS PLENTIFUL AS YESTERDAY GIVEN THE ARRIVAL OF THE
CONVECTION FROM OUR NORTHWEST... AND WITH THE LIKELIHOOD OF SOME
HIGH-BASED CONVECTIVE AND SEA-BREEZE CLOUDS. THE SLIGHTLY LOWER
TEMPS WILL BE MORE THAN OFFSET BY THE HIGHER HUMIDITY TO CREATE
OPPRESSIVE HEAT INDEX VALUES... THUS THE EXCESSIVE HEAT WARNING WILL
BE LEFT AS IS THROUGH EARLY EVENING... SINCE SUCCESSIVE DAYS OF THIS
KIND OF HEAT WITH SCANT LITTLE RELIEF AT NIGHT HAVE BEEN SHOWN TO
EXACERBATE THE RISKS OF HEAT-RELATED ILLNESSES. HIGHS 98-104 AND
LOWS TONIGHT 71-77. -GIH

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 340 AM...

MODELS CONSISTENT IN KEEPING SURFACE TROUGH OVER CENTRAL NORTH
CAROLINA INTO MONDAY NIGHT... BUT WITH RISING PRESSURES... WHILE 850
MILLIBAR HEIGHTS RELATIVELY STATIC. THUS EXPECT LOW LEVEL
THICKNESSES TO FALL AND TRIPLE DIGIT HIGH TEMPERATURES TO RETREAT
SOUTH. HOWEVER SOME HIGH TEMPERATURES OVER 99 DEGREES STILL
EXPECTED... MAINLY SOUTH... AND EAST OF INTERSTATE 95. WITH LOW 70S
DEWPOINTS EXPECTED IN THE SOUTH... WILL RETAIN A EXCESSIVE HEAT
WATCH FOR AREAS NEAR AND SOUTH OF GOLDSBORO TO WADESBORO. HEAT
ADVISORIES MAY VERIFY ELSEWHERE ALONG AND EAST OF HIGHWAY ONE... BUT
TOO FAR OUT IN TIME FOR ISSUANCE OF ADVISORIES. HIGH TEMPERATURES 98
TO 101.

MID LEVEL LAPSE RATES BECOME LESS STEEP BUT INSTABILITY AND
POTENTIAL ENERGY SIMILAR TO SUNDAY PERSIST. CONVECTIVE TRIGGER
TEMPERATURES CONTINUE HIGH AND MOST CONVECTION SHOULD NOT FIRE UNTIL
MID TO LATE AFTERNOON MONDAY. SEVERE THREAT WILL CONTINUE TO BE
PRIMARILY DAMAGING DOWNBURST WINDS BUT STRENGTH MINIMALLY TRIMMED BY
LESS SEVERE MID LEVEL LAPSE RATES AND REDUCED DOWNDRAFT CAPE. ONE
INCH HAIL A LESSER THREAT.

CONVECTION MOST LIKELY TO CONTINUE INTO THE NIGHT NEAR AND EAST OF
THE SURFACE TROUGH... HIGHWAY ONE AND EAST. CONVECTION AND SEVERE
THREAT MAY PERSIST TO SUNRISE WITH A LOW LEVEL JET DEVELOPING ONCE
THE NEAR SURFACE INVERSION SETS UP. AMPLE MOISTURE ABOVE 10000 FEET
TO SUSTAIN CONVECTION. 40 PERCENT CHANCES EAST AND 30 WEST. LOW
LEVEL THICKNESSES FORECAST TO FALL TO NEAR 1425 METERS AT GREENSBORO
BY SUNRISE TUESDAY. CLOUDS AND MOISTURE WILL INHIBIT COOLING. STRONG
DOWNDRAFTS MAY SEND SOME READINGS INTO THE UPPER 60S... BUT LOW TO
MID 70S FOR LOW TEMPERATURES WILL BE MORE COMMON.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 340 AM SUNDAY...

MEDIUM RANGE GUIDANCE SUGGESTS A GENERAL NW FLOW ALOFT AROUND THE
MID LEVEL RIDGE SITUATED OVER THE SOUTHEAST -- A PATTERN FAVORABLE
FOR RIDGE-RIDING CONVECTIVE CLUSTERS THIS TIME OF YEAR -- WILL
CONTINUE INTO THE MIDDLE OF THE WEEK. THIS PATTERN WILL BE FOLLOWED
BY THE ESTABLISHMENT OF A WEAKNESS/SHEAR AXIS IN THE HOT MID LEVEL
RIDGE...ENCOURAGED BY A TROUGH OFFSHORE THE PAC NW COAST THIS
MORNING...BY THU INTO THE WEEKEND. BOTH PATTERNS SUGGEST
PROBABILITY OF PRECIPITATION SHOULD BE AT OR ABOVE CLIMO - IN THE
20-30 PERCENT RANGE. CONSENSUS H85 TEMPS WITHIN A DEGREE OR TWO OF
20 SUGGESTS CONTINUED HOT CONDITIONS...WITH TEMPERATURES GENERALLY
92 TO 99 AND LOWER TO MIDDLE 70S EACH DAY AND NIGHT...RESPECTIVELY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 200 PM SUNDAY...

VFR CONDITIONS WILL DOMINATE THROUGH MIDDAY MONDAY AT ALL SITES. BUT
THE MAIN CONCERN IS SCATTERED STRONG TO SEVERE STORMS THIS
AFTERNOON. SUCH STORMS HAVE ALREADY AFFECTED INT AND GSO WITH
NORTHWESTERLY (CROSSWIND AT GSO) WINDS BRIEFLY SUSTAINED NEAR 20 AND
GUSTING TO 30-35 KTS. SIMILAR WINDS... AND STRONGER THAT COULD GUST
TO 50 KTS... WILL BE POSSIBLE FOR A 1-2 HR PERIOD THIS AFTERNOON AT
ALL LOCATIONS. EVEN NOT CLOSE TO A STORM... A GUST FRONT EXTENDING
FROM JUST SOUTH OF BURLINGTON THROUGH HILLSBOROUGH TO NEAR ROXBORO
WILL BRING WINDS OF 35-40 KTS. SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR ALL TAF SITES UNTIL 8 PM THIS EVENING. MVFR FOG IS
POSSIBLE 08Z-13Z MONDAY MORNING AT RDU/FAY/RWI.

BEYOND MIDDAY MONDAY... ISOLATED TO SCATTERED STORMS ARE POSSIBLE
FROM LATE MORNING THROUGH AFTERNOON... AND STRONG GUSTY WINDS OVER
50 MPH COULD OCCUR IN AND NEAR ANY STORMS. OTHERWISE... VFR
CONDITIONS ARE LIKELY TO HOLD... WITH POSSIBLY SOME EARLY MORNING
MVFR FOG. -GIH

&&

.CLIMATE...
DAILY RECORD HIGHS AND YEAR THE RECORD WAS LAST SET:

JULY 1 (SUNDAY)--
RDU: 99 (2005)
GSO: 98 (1954) (RECORD ALREADY BROKEN TODAY BY A HIGH OF 99)
FAY: 104 (1959)

JULY 2 (MONDAY)--
RDU: 101 (1954)
GSO: 98 (1954)
FAY: 106 (1931)

ALL TIME RECORD HIGHS:

RDU: 105 DEGREES (6/29/2012, 8/21/2007, 8/18/1988, 7/23/1952)

GSO: 104 DEGREES (7/27/1914, 6/12/1914, 6/12/1912)

FAY: 107 DEGREES (8/9/2007, 7/22/1932)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 11 PM EDT THIS EVENING FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.
EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING FOR NCZ078-083>086-088-089.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...99
LONG TERM...MWS
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 1, 4:31 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
431 AM EDT SUN JUL 1 2012

NCZ083>086-088-089-020845-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
431 AM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON INTO MONDAY NIGHT.
ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ078-020845-
WAYNE-
431 AM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS INTO TONIGHT. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO MONDAY
NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-024>028-040>043-073>077-020845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-
431 AM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO MONDAY
NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ021>023-038-039-020845-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
431 AM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO MONDAY
NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Jul 1, 2:35 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             ROXBORO                 36.40N  78.98W
07/01/2012  E1.75 INCH       PERSON             NC   PUBLIC

            GOLF BALL SIZE HAIL

&&

EVENT NUMBER RAH1200444

SEC
Special weather statement, Jul 1, 2:47 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
247 PM EDT SUN JUL 1 2012

NCZ088-089-011945-
CUMBERLAND-SAMPSON-
247 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 345 PM EDT...

AT 247 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CLINTON AND HOPE MILLS...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TURKEY...CLINTON...AND
CEDAR CREEK.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 56.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
      3485 7850 3484 7885 3483 7890 3488 7893
      3494 7901 3505 7909 3521 7817 3489 7814
      3474 7819 3472 7814 3472 7811 3471 7811
      3455 7826
TIME...MOT...LOC 1847Z 315DEG 16KT 3504 7826

22
Local storm report, Jul 1, 3:04 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             5 NW FALLS LAKE         35.97N  78.66W
07/01/2012  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL AT FALLS LAKE

&&

EVENT NUMBER RAH1200445

SEC
Local storm report, Jul 1, 3:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
307 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             4 WSW FALLS LAKE        35.91N  78.65W
07/01/2012  E1.00 INCH       WAKE               NC   TRAINED SPOTTER

            HAIL COVERING INTERSTATE 540... UP TO QUARTER SIZE

&&

EVENT NUMBER RAH1200446

SEC
Local storm report, Jul 1, 3:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 N SURL                36.35N  78.89W
07/01/2012  E1.00 INCH       PERSON             NC   NWS EMPLOYEE

            QUARTER SIZE HAIL

&&

EVENT NUMBER RAH1200447

SEC
Local storm report, Jul 1, 3:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
316 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             5 NW ROCKFISH           35.03N  79.12W
07/01/2012  E1.00 INCH       HOKE               NC   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LAW ENFORCEMENT ON US 401

&&

EVENT NUMBER RAH1200448

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:31 PM EDTSpecial Weather StatementRAHGuilford59 min
Jun 30, 10:29 PM EDTSpecial Weather StatementRAHAlamance46 min
Jun 30, 10:41 PM EDTSpecial Weather StatementRAHGranville, Person64 min
Jun 30, 10:58 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange62 min
Jun 30, 11:40 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange32 min
Jul 1, 1:10 AM EDTSpecial Weather StatementRAHFranklin, Nash, Vance, Warren65 min
Jul 1, 1:30 AM EDTSpecial Weather StatementRAHStanly60 min
Jul 1, 2:55 AM EDTSpecial Weather StatementRAHWarren50 min
Jul 1, 4:00 AM EDTSpecial Weather StatementRAHGranville, Person60 min
Jul 1, 4:06 AM EDTSpecial Weather StatementRAHHalifax54 min
Jul 1, 4:30 AM EDTSpecial Weather StatementRAHVance45 min
Jul 1, 5:07 AM EDTSpecial Weather StatementRAHNash53 min
Jul 1, 7:16 AM EDTSpecial Weather StatementRAHWarren74 min
Jul 1, 11:03 AM EDTSpecial Weather StatementRAHForsyth3 hr
Jul 1, 12:30 PM EDTSpecial Weather StatementRAHForsyth, Guilford60 min
Jul 1, 12:52 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford38 min
Jul 1, 1:41 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Granville, Guilford, Orange, Person and 1 more64 min
Jul 1, 2:12 PM EDTSpecial Weather StatementRAHRichmond48 min
Jul 1, 2:15 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond45 min
Jul 1, 2:20 PM EDTSpecial Weather StatementRAHChatham, Lee, Orange, Wake55 min
Jul 1, 2:31 PM EDTSpecial Weather StatementRAHHarnett44 min
Jul 1, 2:33 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake, Warren72 min
Jul 1, 2:37 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake21 min
Jul 1, 2:47 PM EDTSpecial Weather StatementRAHCumberland, Sampson58 min
Jul 1, 2:54 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke66 min
Jul 1, 2:59 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond, Scotland61 min
Jul 1, 3:03 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson57 min
Jul 1, 3:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson78 min
Jul 1, 3:44 PM EDTFlash Flood WarningRAHCumberland, Hoke, Sampson2 hr
Jul 1, 3:48 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson57 min
Jul 1, 3:55 PM EDTSevere Thunderstorm WarningRAHHoke35 min
Jul 1, 4:10 PM EDTAreal Flood AdvisoryRAHEdgecombe66 min
Jul 1, 4:24 PM EDTTornado WarningRAHSampson12 min
Jul 1, 4:42 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Sampson66 min
Jul 1, 4:59 PM EDTHeat AdvisoryRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 18 more22 hr
Jul 1, 6:37 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly68 min
Jul 1, 7:48 PM EDTSpecial Weather StatementRAHAnson, Richmond, Scotland87 min
Jul 1, 7:52 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.